Michigan, 2004

Strong Wind in Michigan, May 31, 2004

May 31, 2004 · NWS APX · 2 events in 2 counties and zones

Wind gusts, measured as high as 45 mph at Kinross, combined with wet soil conditions to down trees and cause scattered power outages across Eastern Upper Michigan. This continued into June 1st.

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Wind gusts, measured as high as 45 mph at Kinross, combined with wet soil conditions to down trees and cause scattered power outages across Eastern Upper Michigan. This continued into June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 31, 2:50 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, May 31, 2:50 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 AM EDT MON MAY 31 2004

.SHORT TERM...CURRENT SURFACE ANALYSIS SHOWS A 985 MB LOW PRESSURE
SYSTEM ALONG THE ND/MN BORDER WITH AN ASSOCIATED FRONTAL SYSTEM
EXTENDING THROUGH THE MISSISSIPPI VALLEY. SATELLITE IMAGERY SHOWS
THIS SYSTEM VERY WELL WITH MUCH OF THE FRONTAL BOUNDARY CONSISTING
OF THUNDERSTORMS. APX WSR-88D CONTINUES TO HAVE RETURNS OVER THE
NORTHWEST LOWER AS CLOUDS AND SHOWERS AHEAD OF THE FRONT SLOWLY MOVE
INTO THE CWA. MAIN CONCERN IN THE SHORT TERM CENTERS AROUND PRECIP
AND TIMING.

MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM WITH THE FRONTAL
BOUNDARY PUSHING INTO THE CWA LATE THIS MORNING/EARLY THIS
AFTERNOON. PRECIP WILL BE A DEFINITE TODAY...RAIN SHOWERS VS
THUNDERSTORMS AND WHEN IS THE REAL QUESTION. BEST CHANCE FOR
THUNDERSTORMS IS IN THE 12Z TO 18Z TIMEFRAME. DURING THIS PERIOD
THERE IS DIVERGENCE ALOFT (RIGHT FRONT QUAD OF JET MAX)...UPPER
LEVEL DIFLUENCE...850 TO 500 MB QG CONVERGENCE AND MOIST SOUTHERLY
FLOW AT THE SURFACE. LIMITING SOME POTENTIAL IN THE 12Z TO 18Z
TIMEFRAME WILL BE THE WARM FRONT ALOFT...WHICH WILL PRODUCE A
STABLE LAYER TO ABOUT 900 MB. THIS WILL ALL COMBINE TO DEFINITELY
PRODUCE RAIN SHOWERS ACROSS THE CWA WITH A CHANCE OF THUNDERSTORMS.
THE 18Z TO 00Z TIMEFRAME IS ANOTHER SCENARIO. AS THE FRONTAL
BOUNDARY MOVES INTO THE CWA THERE IS A PERIOD OF DESTABILIZATION AS
THE UPPER LEVELS BEGIN TO COOL...A NEGATIVELY TILTED TROUGH SWINGS
IN JUST BEHIND THE FRONT...AND UPPER LEVEL DIVERGENCE REMAINS (NOT
AS PRONOUNCED AS 12Z TO 18Z). ETA BUFR SOUNDINGS FOR APX BETWEEN 20Z
AND 22Z SHOW CAPE INCREASING TO NEAR 1600 J/KG...LIFTED INDEX
DROPPING TO -6...AND THE CONVECTIVE TEMPERATURE BEING 65F. THIS
SCENARIO WILL REDUCE THE NUMBER OF RAIN SHOWERS BUT INCREASE THE
POSSIBILITY OF THUNDERSTORMS...SOME OF WHICH COULD PRODUCE
HAIL...MAINLY ACROSS THE SOUTHERN HALF OF THE CWA (DUE TO CONVECTIVE
TEMPERATURE NEEDING TO BE MID 60S OR GREATER). DAY ONE SPC
CONVECTIVE OUTLOOK SEEMS TO AGREE WITH THE SLIGHT RISK CATEGORY
ALONG THE SOUTHERN BOUNDARY OF THE CWA TODAY.

WITH AN INCH OR GREATER PRECIPITATION A POSSIBILITY PLAN ON LEAVING
THE FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON. CONCERN HAS
BEEN EXPRESSED FOR SOME OF THE COUNTIES SO THE QPF WILL HAVE TO BE
MONITORED CLOSELY TODAY AND TONIGHT.

MJP

.LONG TERM...LONGER TERM FORECAST CONCERNS FOCUS ON IMPACT OF DEEP
LAYER TROUGH OVER REGION THROUGH WEDNESDAY.

SHORTWAVE WILL PULL UPPER TROUGH AXIS TO AN E-W CONFIGURATION OVER
THE FORECAST AREA TONIGHT...AND SURFACE TROUGH WILL FOLLOW SUIT.
BAND OF DEEP LAYER ASCENT/MOISTURE WILL LINGER ACROSS THE EASTERN UP
INTO THE EARLY EVENING...JUSTIFYING LIKELY POPS THERE. THEN...
UNTIL TROUGHS AT SURFACE AND ALOFT SETTLE SOUTH OF THE REGION
(MOST LIKELY WEDNESDAY NIGHT)...UNSETTLED REGIME WILL REMAIN IN
PLACE ACROSS THE REGION...AS MOISTURE...UPPER DEFORMATION AND LOW
LEVEL CONVERGENCE COMBINE TO JUSTIFY AT LEAST CHANCE POPS THROUGH
WEDNESDAY. WEAKLY SHEARED ENVIRONMENT...WITH 0-6 KM BULK SHEAR
DIMINISHING TO 10 KNOTS OR LESS OVERNIGHT...AND PWATS REMAINING
CLOSE TO 1 INCH SUGGESTS POTENTIAL FOR SLOW MOVING CONVECTION AND
LOCALLY HEAVY RAIN. ALSO...EXPECT A DIURNAL COMPONENT TO
PRECIPITATION...WITH HEATING/DESTABILIZATION PUSHING CAPES AS HIGH
AS 750-1000 J/KG (ESPECIALLY SOUTH) AND JUSTIFYING A MENTION OF
THUNDER TUESDAY AFTERNOON/EVENING. LATER SHIFTS MAY NEED TO RAISE
POPS FOR SOME PORTION OF NORTHERN LOWER MICHIGAN...AS PRECIPITATION
COVERAGE SHOULD BE ENHANCED NEAR SURFACE TROUGH/UNDER UPPER
DEFORMATION AXIS. HOWEVER...TOUGH TO PIN DOWN EXACT LOCATIONS OF
THESE FEATURES...FOR NOW WILL RAISE POPS TO 50% FOR THE
AFTERNOON/EVENING HOURS.

ALL MODELS SUGGEST EASTERN EXTENSION OF UPPER TROUGH AXIS WILL PHASE
TO SOME DEGREE WITH EASTERN CANADIAN TROUGH...AND THIS PROCESS WITH
NUDGE THE UPPER TROUGH AXIS SOUTH OF THE REGION WEDNESDAY NIGHT.
HOWEVER...THERE EXIST MODEL DIFFERENCES REGARDING DEGREE OF PHASING
AND RESULTING CHANCES FOR PRECIP ACROSS THE REGION WEDNESDAY. THE 0Z
ETA DEVELOPS A DEEP CUTOFF LOW ALONG THE QUEBEC/ONTARIO BORDER
TUESDAY NIGHT...AND THIS LOW THEN PUSHES SW THEN SOUTH THROUGH THE
FORECAST AREA...WITH RENEWED DEEP LAYER ASCENT AS DEPICTED BY UPPER
DIVERGENCE IN LEFT FRONT QUAD OF 300-250 MB JET MAX (APPROACHING
FROM THE NE) AND 700-500 MB QG FORCING. IF THIS SCENARIO VERIFIES...
WELL NEED TO RAISE POPS FOR NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS WEDNESDAY. HOWEVER...THE ETA SOLUTION IS AN
OUTLIER...AS OTHER MODELS DEPICT MORE SUBTLE PHASING/LITTLE OR NO
DYNAMIC FORCING. WILL CONTINUE CHANCE POPS THROUGH WEDNESDAY...AND
WITH TROUGH AXIS NOT YET SOUTH OF REGION WILL EXTEND CHANCE POPS
INTO WEDNESDAY EVENING ACROSS MOST OF NORTHERN LOWER MICHIGAN (WITH
A MENTION OF THUNDER DUE TO DIURNAL DESTABILIZATION E/SE).

ALSO...WITH LIGHT WINDS AND PLENTY OF LOW LEVEL MOISTURE...
ESPECIALLY WHERE SHOWERS OCCUR...MENTION OF PATCHY FOG IS JUSTIFIED
ALL AREAS OVERNIGHT/TUESDAY AM AND LATE TUESDAY NIGHT/WEDNESDAY AM.
MAY NEED TO ADD IN LATER FORECASTS FOR LATE WED NIGHT INTO THURSDAY
AM IF ENOUGH RAIN FALLS WEDNESDAY EVENING AND DRYING PROCESS IS SLOW.

NO CHANGES THURSDAY THROUGH SUNDAY.

SPR

&&

.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...THROUGH TUESDAY
        AFTERNOON...MIZ017-018-024.
       GALE WARNING...THIS MORNING...LMZ341-LHZ345>347.

&&
Hazardous weather outlook, May 31, 4:20 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
520 AM EDT MON MAY 31 2004

MIZ008-015>036-041-042-011100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
520 AM EDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN AND FLOODING ARE POSSIBLE ACROSS PORTIONS OF NORTHEAST
LOWER MICHIGAN TODAY. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES
FOR FURTHER DETAILS.

THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN ACROSS THE REST OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN TODAY INTO THIS EVENING.

GALES ARE EXPECTED ACROSS PARTS OF NORTHERN LAKE MICHIGAN AND
NORTHERN LAKE HURON THIS MORNING. SEE ONGOING WATCHES...WARNINGS OR
ADVISORIES FOR FURTHER DETAILS.

ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO THREE QUARTERS OF AN INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH ALONG AND SOUTH OF M-72 BETWEEN
3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

RUNOFF FROM HEAVY RAIN MAY PRODUCE FLOODING ACROSS PARTS OF
NORTHEAST LOWER MICHIGAN TUESDAY. SEE ONGOING WATCHES...WARNINGS OR
ADVISORIES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY MARINE WIND...RAINFALL...FLOODING AND SEVERE
WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Chippewa

When
May 31, 8:30 AM EST to 11:59 PM EST
Where
Chippewa forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$6,000
Reported by
NEWSPAPER

Strong Wind, Mackinac

When
May 31, 8:30 AM EST to 11:59 PM EST
Where
Mackinac forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$8,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395093, 5395094.